Texas, 2024

Hail in Texas, May 17, 2024

May 17, 2024 · NWS EWX · 1 event in 1 county or zone

Thunderstorms developed over the mountains of northern Mexico. One of these storms produced large hail in Edwards County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed over the mountains of northern Mexico. One of these storms produced large hail in Edwards County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 17, 6:47 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 17, 6:47 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
747 PM CDT Fri May 17 2024

...New UPDATE...

.UPDATE...
Issued at 747 PM CDT Fri May 17 2024

Have expanded showers and thunderstorms farther to the east across
the Hill Country and Rio Grande Plains to Winter Garden areas.
Sounding data indicates a potential for a few strong to severe
storms and these have been realized. Expect activity to dissipate
shortly after sunset with loss of heating and passage of upper level
low.

&&

.SHORT TERM...
(Tonight through Saturday night)
Issued at 209 PM CDT Fri May 17 2024

The primary mid-level trough axis is in the process of advancing
through the region today. The rain across our southern zones this
morning has mainly shifted farther to the south into the CRP and HGX
CWAs. However, our southern areas may still see a shower or storm
clip the area into and through the afternoon. As a northwesterly
flow aloft establishes in wake of the trough axis, we could see some
isolated high-based convection develop from this afternoon through
early this evening from just across the border into our Southern
Edwards Plateau and Rio Grande Plain counties. This convection is
capable of gusty winds given the dry low-levels and the modeled
inverted "V" soundings. Couldn't rule out some small hail as well
but highest probabilities for hail exist farther south with better
moisture near the Rio Grande into the CRP CWA. Activity should wane
quickly towards and after sunset. Majority of the region will not
receive any rainfall today. Otherwise, enjoy the temperatures today
through tonight as they will trend the coolest of the week. While
not widespread, some very patchy shallow fog may be possible early
Friday morning.

A much warmer day will be expected on Saturday as mid-level ridging
centered to our west and southwest starts to nose more into Texas.
Under sunny afternoon skies, highs should reach the 90s area wide
with some 100s out west along the Rio Grande. Saturday night into
early Sunday should see dew points climb into the low 70s in areas
located along and east of I-35. This will result in warmer overnight
lows and the a better opportunity for some patchy fog into Sunday
morning.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 209 PM CDT Fri May 17 2024

Upper level ridging will be in play for the beginning of the long-
term forecast period into the middle of next week. Southerly flow at
the surface will prevail as well. With these prevailing conditions,
high temperatures will be on the increase for the beginning of the
period. On Sunday expect highs to be near 90 in the northeast to 104
near the Rio Grande. By Wednesday, we will see middle 90s in the
northeast with temperatures near 104-105 near the Rio Grande.
Dewpoints will likely remain elevated and heat index values will
have to be monitored for any possible need for heat products
especially on Tuesday and Wednesday. A weak disturbance may bring a
chance of showers and storms late Thursday afternoon and evening and
this could knock high temperatures down a degree or two on Thursday
with warmer weather likely back for Friday. Will show some 20 and 30
PoPs during this time frame for the eastern Hill Country and
northern portions of the I35 corridor. Lows during the long-term
forecast period will be in the lower to upper 70s for most
locations.

&&

.AVIATION...
(00Z TAFS)
Issued at 632 PM CDT Fri May 17 2024

SHRA/TSRA have developed along and west of the Rio Grande and Pecos
rivers, as well as over the Edwards Plateau. Will maintain VCTS at
KDRT for this evening. Activity will drift to the east, however will
dissipate prior to reaching the I-35 sites with no impacts there.
VFR flying conditions prevail with clouds AOA FL060 tonight into
Saturday morning, then SKC through Saturday evening. There is a
potential of shallow BR and stratus early in the morning at the I-35
sites and have maintained the TEMPOs. Winds of 8 KTs or less are
expected tonight through Saturday evening, however gusty winds are
possible near SHRA/TSRA this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              86  67  93  71 /   0  10   0   0
Austin Bergstrom Intl Airport  85  64  92  70 /   0  10   0   0
New Braunfels Muni Airport     90  64  94  70 /  10  10   0   0
Burnet Muni Airport            83  65  92  70 /  10  10   0   0
Del Rio Intl Airport           94  69 104  76 /  20  20   0   0
Georgetown Muni Airport        85  66  91  69 /   0  10   0   0
Hondo Muni Airport             91  64  96  70 /  10  10   0   0
San Marcos Muni Airport        84  64  92  69 /  10  10   0   0
La Grange - Fayette Regional   81  66  91  70 /  20   0   0   0
San Antonio Intl Airport       90  67  94  72 /  10  10   0   0
Stinson Muni Airport           89  66  95  72 /  10  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...04
Long-Term...18
Aviation...04
Hazardous weather outlook, May 17, 1:33 PM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
233 PM CDT Fri May 17 2024

TXZ171>173-183>194-202>209-217>225-228-181945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
233 PM CDT Fri May 17 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Isolated strong thunderstorms are also possible this evening
across the Rio Grande, southern Edwards Plateau, and possibly
portions of the Hill Country and I-35 corridor. Small hail and
gusty winds to 50 mph will be possible with any strong storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An early season round of hot temperatures is expected over the
weekend and into the middle of next week. Those spending extended
time outdoors and not acclimated to the heat could be susceptible
to heat related illness if not taking proper heat precautions,
such as drinking plenty of water and taking frequent breaks out of
the sun and heat.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 17, 5:38 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
638 PM CDT Fri May 17 2024

TXZ184>186-180045-
Kerr TX-Edwards TX-Real TX-
638 PM CDT Fri May 17 2024

...A strong thunderstorm will impact portions of northwestern Kerr,
northeastern Edwards and northwestern Real Counties through 745 PM
CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Telegraph, or 18 miles northeast of Rocksprings,
moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Kerr,
northeastern Edwards and northwestern Real Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3028 9931 3000 9981 3000 10000 3017 10006
      3029 9989
TIME...MOT...LOC 2338Z 237DEG 15KT 3014 9993

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MO
Special weather statement, May 17, 6:35 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
735 PM CDT Fri May 17 2024

TXZ184-186-180130-
Kerr TX-Edwards TX-
735 PM CDT Fri May 17 2024

...A strong thunderstorm will impact portions of northwestern Kerr
and northeastern Edwards Counties through 830 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Telegraph, or 20 miles south of Junction, moving east
at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountain Home, Us-83 Near The Kerr-Kimble County Line, I-
10 Near The Kimble-Kerr County Line, The Intersection Of I-
10 And Us 290, and Us-377 Near The Kimble-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3029 9938 3018 9936 3010 9999 3028 10010
      3029 10005
TIME...MOT...LOC 0035Z 252DEG 26KT 3021 9990

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MO
Special weather statement, May 17, 7:26 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
826 PM CDT Fri May 17 2024

TXZ183-184-180215-
Val Verde TX-Edwards TX-
826 PM CDT Fri May 17 2024

...A strong thunderstorm will impact portions of northwestern Edwards
and east central Val Verde Counties through 915 PM CDT...

At 825 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Loma Alta, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loma Alta, Carta Valley, Vinegarone, Devils River State Nat Area Del
Norte, and Devils River State Nat Area Big Satan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2974 10100 2996 10097 3026 10040 2986 10036
TIME...MOT...LOC 0125Z 242DEG 17KT 3002 10071

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MO

The radar

The Laughlin AFB radar (KDFX), 97 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Edwards

When
May 17, 8:07 PM CST
Where
Edwards County, 11.31 mi NE of Rocks Spgs
Measured
1 in hail
Reported by
Public
Coordinates
30.130, -100.080

A thunderstorm produced quarter size hail northeast of Rocksprings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182503.